Intrapartum anaphylaxis to penicillin in a woman with rheumatoid arthritis who had no prior penicillin allergy.
Ann Allergy Asthma Immunol. 2007 Sep;99(3):287-9. PMID: 17910335
Department of Medicine, Division of Allergy&Inflammation, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts 02215, USA. email@example.com
BACKGROUND: Little is known about the development of drug allergy during pregnancy or in patients with altered immune status.
OBJECTIVE: To report a case of new-onset penicillin allergy during pregnancy in a woman with rheumatoid arthritis.
METHODS: A 39-year-old woman with rheumatoid arthritis developed intrapartum anaphylaxis that led to fetal demise. She had previously received penicillin-based antibiotics without any allergic reactions. Because of group B streptococcus colonization, an intravenous infusion of penicillin G was started during labor. Within minutes, she developed severe anaphylaxis.
RESULTS: A fluorescent enzyme immunoassay revealed a moderate level of specific IgE to penicilloyl G and penicilloyl V (3.15 kU/L and 2.77 kU/L, respectively). Given the patient's history, these positive results were considered confirmatory of penicillin allergy. This case raises a number of salient points. First, patients can develop severe allergy to penicillin despite having safely received penicillins in the past. Possible factors that influenced the development of severe penicillin sensitivity in this patient are discussed. Second, unexpected intrapartum anaphylaxis can occur, which can be life threatening to the mother or fetus. Third, safe and reliable methods for diagnosis of drug allergy must be available.
CONCLUSIONS: This case illustrates that during the current unavailability of skin testing reagents in the United States, a positive result on in vitro testing can be helpful in confirming penicillin allergy in cases in which drug challenge is deemed unsafe.